Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 50, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 21, 2004, 12:59 PM EDT for Branch County, Michigan. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 21, 2004, 12:59 PM EDT (16:59 UTC)
- Expired
- May 21, 2004, 2:00 PM EDT
- In force
- 61 min
- Issued by
- NWS Northern Indiana
- Area
- Counties, with a storm outline in the text
County Branch County, MI
The radar
The Northern Indiana radar (KIWX), 81 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 21, 1:18 PM EDT | TSTM WND DMG | Coldwater, MI | TREES REPORTED DOWN. BARN BLOWN OVER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 5.0 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 899 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
472
WUUS53 KIWX 211659
SVRIWX
MIC023-211800-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1258 PM EDT FRI MAY 21 2004
THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRANCH COUNTY IN MICHIGAN
* UNTIL 200 PM EDT
* AT 1258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 10 MILES WEST OF
SHERWOOD TO 24 MILES WEST OF BRONSON...MOVING SOUTHEAST AT 45 MPH.
* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
SHERWOOD
UNION CITY
BRONSON
COLDWATER
QUINCY
SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.
WINDS IN EXCESS OF 70 MPH ARE LIKELY WITH THIS LINE OF SEVERE
STORMS SEEK SHELTER IMMEDIATELY TORNADOES CAN DEVELOP QUICKLY
DURING A SEVERE THUNDERSTORM.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.
LAT...LON 4177 8530 4207 8530 4207 8484 4199 8483
4177 8483
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 11:20 AM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, May 21, 11:20 AM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1020 AM EST FRI MAY 21 2004 .UPDATE... QUICK ZONES/GRIDS UPDATE HAS WENT OUT TO SPEED UP TIMING OF POPS. SQUALL LINE NOW ENTERING WESTERN LAKE MICHIGAN WITH HISTORY OF HAIL AND DAMAGING WINDS. HAVE REMOVED TIMING MENTION OF PRECIP TODAY. WILL PROBABLY BE A LULL AFTER THIS LINE...BUT WILL WORRY ABOUT THAT LATER. LATEST SWOMCD SAYS NO WATCH ANTICIPATED...BUT THAT MAY CHANGE OVER NEXT HOUR OR SO. TEMPS WERE ADJUSTED TO LOWER SOME IN NORTH AND NORTHEAST AND RAISE A FEW DEGREES IN THE FAR SOUTH. && .AVIATION... COLD FRONT HAS PUSHED INTO NW INDIANA AND WAS ABOUT OVER SBN AT 11Z. PATCHY AREAS OF DENSE FOG WERE BOTH BEHIND THE FRONT IN THE COOLER AIR AS WELL AS AT FWA IN THE WARM SECTOR. WILL MENTION FOG EARLY...BUT VSBY CONDITIONS SHOULD IMPROVE RAPIDLY AT FWA WITH DAYTIME HEATING AS RADIATIONAL INVERSION SHOULD MIX OUT QUICKLY. FRONT SHOULD LIFT NORTH THIS AFTERNOON AND THIS EVENING...SO WITH DEEP GULF MOISTURE...FRONT AND EMBEDDED WEAK SHORT WAVE APPROACHING...WILL MENTIONS STORMS IN TAFS. LOOKS LIKE BEST TIME IS LATE AFTERNOON/EARLY EVENING. LATER TONIGHT...WINDS SHOULD CONTINUE FROM THE SOUTH TO SOUTHWEST AS FRONT SHIFTS NORTH. && .SHORT TERM... FORECAST CHALLENGE IS SEVERE STORM POTENTIAL FOR THIS AFTERNOON. FRONTAL BOUNDARY BISECTING FORECAST AREA WILL SHIFT JUST A BIT FARTHER SOUTH THIS AM...THEN RETURN NORTH THIS AFTERNOON AND EVENING...FOCUSING CONVECTION. THOUGH SIGNIFICANT TRIGGER ALOFT MISSING...LOW LEVEL FRONTAL CONVERGENCE AND A VERY MOIST AND UNSTABLE AIRMASS...CAPES TO 2000 J/KG...WILL LEAD TO STORM GENERATION. 850 THROUGH 700 MB WINDS PROGGED TO INCREASE TO 40 TO 50 KT THIS EVENING...SUPPORTING DAY 1 OUTLOOK FOR SEVERE. AFTER MIDNIGHT...EXPECT JUST ISOLATED SHOWERS AND STORMS...MAINLY OVER NORTHERN SECTIONS OF FORECAST AREA. NGM MOS TEMPERATURES...WHICH ARE A BLEND OF COOLER GFS AND WARMER ETA MOS HIGHS FOR TODAY...LOOK BEST. PREFER WARMER ETA MOS LOWS FOR TONIGHT...GIVEN CURRENT DEWPOINTS AND BOUNDARY LAYER MIXING. && .LONG TERM... SIGNIFICANT MODEL DIFFERENCES EXIST WITH REGARD TO MID LEVEL AND SURFACE FEATURES FROM SATURDAY THROUGH SUNDAY NIGHT. ETA HAS TRENDED WEAKER AND FASTER WITH 500 MB FEATURES AND CONSEQUENTLY PUSHES COLD FRONT SOUTH THROUGH REGION QUICKER THAN GFS...WHICH EXHIBITED BETTER RUN TO RUN CONTINUITY. SOME FEEDBACK PROBLEMS WERE INDICATED IN GFS...HOWEVER...LEADING TO A SOMEWHAT STRONG MID LEVEL DISTURBANCE AND CONSEQUENT PLACEMENT OF SURFACE LOW TOO FAR NORTH AND WEST. ASIDE FROM ABOVE DISCREPANCY...UKMET AND GEM SUPPORT GFS...SO WILL LEAN TOWARD ITS SOLUTION. THUS...WILL ONLY GO WITH CHANCE POPS FAR NORTH ON SATURDAY. WILL INCLUDE CHANCE FOR SHOWERS AND STORMS SATURDAY NIGHT THROUGH SUNDAY NIGHT ENTIRE FORECAST AREA...WITH HIGHEST POPS ON SUNDAY NIGHT AS COLD FRONT DROPS THROUGH REGION. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. && BARJENBRUCH/SKIP
Hazardous weather outlook, May 21, 7:15 AM EDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 615 AM EST FRI MAY 21 2004 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-221100- ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI- CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN- GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN- LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH- PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN- STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN- WILLIAMS OH- INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN... BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN... BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE... DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN... FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY... GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK... HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE... KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION... MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON... NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA... PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE... SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE... THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT... WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE 615 AM EST FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST OHIO AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS ACROSS SOUTHERN LOWER MICHIGAN...NORTHERN INDIANA AND NORTHWEST OHIO THIS AFTERNOON AND EVENING. DAMAGING WIND WILL BE THE MOST LIKELY FORM OF SEVERE WEATHER. THUNDERSORM DEVELOPMENT WILL BE FOCUSED ALONG A WARM FRONT LIFTING SLOWLY NORTHWARD ACROSS THE REGION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE WILL BE A CHANCE FOR SEVERE THUNDERSTORMS OVER EXTEME SOUTHERN LOWER MICHIGAN ON SATURDAY AND ACROSS THE AREA FROM SATURDAY NIGHT THROUGH SUNDAY DUE TO A FRONTAL BOUNDARY OSCILLATING OVER THE SOUTHERN GREAT LAKES AND OHIO VALLEY REGION. THUNDERSTORMS WILL ALSO BE POSSIBLE TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES OR CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX BARJENBRUCH
In the hours before
Local storm report, May 21, 12:10 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1110 AM EST FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1105 AM TSTM WND DMG BENTON HARBOR 42.12N 86.45W
05/21/2004 BERRIEN MI TRAINED SPOTTER
40 FOOT BLUE SPRUCE SNAPPED 10 FETT OFF GROUND.
&&
WAMSLEY/STRASSBERGLocal storm report, May 21, 12:10 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA...CORRECTION FOR TYPO
1110 AM EST FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1105 AM TSTM WND DMG BENTON HARBOR 42.12N 86.45W
05/21/2004 BERRIEN MI TRAINED SPOTTER
40 FOOT BLUE SPRUCE SNAPPED 10 FEET OFF GROUND.
&&
WAMSLEY/STRASSBERGLocal storm report, May 21, 12:28 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1128 AM EST FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1127 AM TSTM WND GST 1 S SOUTH BEND 41.66N 86.27W
05/21/2004 60 MPH ST. JOSEPH IN TRAINED SPOTTER
&&
WAMSLEY/STRASSBERGLocal storm report, May 21, 12:42 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1142 AM EST FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG CASSOPOLIS 41.91N 86.01W
05/21/2004 CASS MI LAW ENFORCEMENT
TREES DOWN COUNTYWIDE. ONE SEMI TRUCK ROLLED OVER.
1141 AM NON-TSTM WND GST 1 N ELKHART 41.70N 85.97W
05/21/2004 70 MPH ELKHART IN AMATEUR RADIO
WIND ESTIMATED AT 50 TO 70 MPH.
&&
WAMSLEY/STRASSBERGLocal storm report, May 21, 12:42 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA...CORRECTION
1142 AM EST FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1120 AM TSTM WND DMG CASSOPOLIS 41.91N 86.01W
05/21/2004 CASS MI LAW ENFORCEMENT
TREES DOWN COUNTYWIDE. ONE SEMI TRUCK ROLLED OVER.
1141 AM TSTM WND DMG 1 N ELKHART 41.70N 85.97W
05/21/2004 70 MPH ELKHART IN AMATEUR RADIO
WIND ESTIMATED AT 50 TO 70 MPH.
&&
WAMSLEY/STRASSBERGLocal storm report, May 21, 12:58 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1158 AM EST FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1141 AM TSTM WND GST THREE RIVERS 41.94N 85.63W
05/21/2004 78 MPH ST. JOSEPH MI BROADCAST MEDIA
REPORTED AT THREE RIVERS HIGH SCHOOL
&&
WAMSLEY/STRASSBERGThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 10:08 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 67 min |
| May 20, 11:18 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 57 min |
| May 21, 12:07 AM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 53 min |
| May 21, 11:58 AM EDT | Severe Thunderstorm Warning | IWX | Berrien | 17 min |
| May 21, 12:13 PM EDT | Severe Thunderstorm Warning | IWX | Berrien | 47 min |
| May 21, 12:15 PM EDT | Severe Thunderstorm Warning | IWX | Cass | 60 min |
| May 21, 12:41 PM EDT | Severe Thunderstorm Warning | IWX | Saint Joseph | 64 min |
| May 21, 1:19 PM EDT | Severe Thunderstorm Warning | IWX | Hillsdale | 56 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.